Montana, 2013Winter Storm in Montana, April 16 to 17, 2013
April 16 to 17, 2013 · NWS BYZ · 1 event in 1 county or zone
A strong Spring storm system moved northeast out of the Great Basin area and brought heavy snow to the foothills of Red Lodge Montana.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Spring storm system moved northeast out of the Great Basin area and brought heavy snow to the foothills of Red Lodge Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 16, 2:01 AM MST, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 16, 2:01 AM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 AM MDT TUE APR 16 2013
.SHORT TERM...VALID FOR TDY AND WED...
ANOTHER STORM SYSTEM WILL IMPACT THE AREA TODAY THROUGH
WEDNESDAY. THIS ONE WILL HIT THE SOUTHERN ZONES STARTING BY EARLY
AFTERNOON. A DEEP UPPER TROUGH WAS PRESENT OVER THE GREAT BASIN
WITH ENERGY OVER NORTHEAST UTAH SET TO KICK OUT INTO WYOMING. THIS
SHORTWAVE WILL PROVIDE STRONG ASCENT OVER WYOMING INTO SOUTHEAST
PARTS OF MONTANA AND WESTERN SOUTH DAKOTA. A BAROCLINIC LEAF WAS
FORMING OVER UTAH WITH THE SHORTWAVE...BUT NOT MUCH ACTIVITY YET
WITH IT. ALL MODELS HAVE BACKED OFF A LITTLE WITH SNOW AMOUNTS ON
THE 00Z RUN...KEEPING THE HEAVIEST AMOUNTS OVER NORTHEAST WYOMING.
THE ECMWF WAS THE DRIEST OF ALL THE MODELS WITH JUST LIGHT QPF
AMOUNTS THROUGH THE ENTIRE EVENT. WILL ISSUE A WINTER WEATHER
ADVISORY FOR SHERIDAN COUNTY...INCLUDING THE BIG HORNS...THEN INTO
SOUTHERN MONTANA FROM SOUTHERN BIG HORN COUNTY EASTWARD TO CARTER
COUNTY. THIS EVENT WILL BE ONE WHERE SOUTHERN LOCATIONS WILL PICK
UP MORE THAN NORTHERN LOCATIONS...WITH SPOTS NEAR THE SOUTHERN
COUNTY OR STATE BORDER TOYING WITH WARNING AMOUNTS. GIVEN MODEL
TRENDS ON THE 00Z RUN...WILL ISSUE A WINTER WEATHER ADVISORY AND
NOT GO THE WARNING ROUTE. THE DAY CREW WILL NEED TO KEEP A CLOSE
EYE ON THIS HOWEVER.
WILL ALSO LAUNCH A WINTER WEATHER ADVISORY ALONG THE EAST SLOPES
FROM NYE TO RED LODGE. UPSLOPE SNOW HAS SETTLED IN THERE. USPLOPE
GRADIENTS SHOULD INCREASE THROUGH THE DAY AS THE SURFACE LOW OVER
WYOMING STRENGTHENS. THIS SHOULD PROVIDE NECESSARY LOW LEVEL LIFT
TO PRODUCE SEVERAL INCHES OF SNOW THERE TODAY AND THIS EVENING.
THE REST OF THE FORECAST AREA WILL HAVE SCATTERED POPS WITH A COLD
AND MOIST ATMOSPHERE UNDER USPLOPE FLOW. THE SYSTEM WILL KICK EAST
SLOWLY WITH LINGERING SNOW OVER THE HIGHLIGHT AREAS TONIGHT AND
WEDNESDAY. A DRYING TREND WILL TAKE OVER WEDNESDAY EVENING.
TEMPERATURES WILL BE VERY CHILLY FOR THIS TIME OF YEAR THE NEXT
TWO DAYS WITH HIGHS NOT GETTING OUT OF THE 30S. TWH
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
LITTLE IN THE WAY OF CHANGES ONCE AGAIN FOR THE EXTENDED PERIOD.
ALTHOUGH SLIGHT DIFFERENCE EXIST...MODELS ARE IN GOOD AGREEMENT
THROUGH MONDAY...DIVERGING DRASTICALLY THEREAFTER. BELOW NORMAL
TEMPERATURES CAN BE EXPECTED TO PERSIST THROUGHOUT THE EXTENDED
PERIOD...ONLY NEARING NORMAL BY THE MIDDLE OF NEXT WEEK.
NORTHWEST FLOW ALOFT SETS UP ACROSS THE REGION THURSDAY.
SHORTWAVE RIDGING WILL BRING CLEARING FOR THURSDAY...BUT THE
OVERALL PATTERN REMAINS UNSETTLED...WITH SHORTWAVES CONTINUING TO
BRING PRECIP POTENTIAL...BEGINNING AGAIN THURSDAY NIGHT/FRIDAY
MORNING. ANOTHER MORE DEFINED TROF IS INDICATED FOR SUNDAY. EXACT
DETAILS REMAIN UNCERTAIN...SO HAVE KEPT POPS LOW...BUT SCATTERED
SHOWERS WILL BE POSSIBLE. MODELS DIVERGE GREATLY AT THIS
POINT...SO HAVE CONTINUED WITH PERSISTENCE AT THIS TIME... THROUGH
THE REMAINDER OF THE PERIOD...KEEPING CLIMO TYPE POPS AND GRADUAL
WARMING TREND IN PLACE. AAG
&&
.AVIATION...
SNOW SHOWERS ARE BEGINNING TO REDEVELOP THIS MORNING...ALONG WITH
LOWERING CIGS. LOCALIZED IFR CONDITIONS WILL BE POSSIBLE IN SNOW
SHOWERS. BEST POTENTIAL APPEAS TO BE ALONG AND SOUTH OF A KLVM TO
KBIL TO K4BQ LINE AROUND SUNRISE AS ENERGY FROM DEVELOPING STORM
SYSTEM TO THE SOUTHWEST BUILDS OVER MOIST LOW LEVEL AIRMASS.
EXPECT MOUNTAIN OBSCURATION ALL MOUNTAINS TONIGHT.
MORE WIDESPREAD SNOW IS EXPECTED THIS AFTERNOON/EVENING...SO
EXPECT FURTHER DETERIORATION OF FLIGHT CONDITIONS. MORE PERSISTENT
HEAVIER SNOWFALL IS EXPECTED TO PUSH NORTH FROM WYOMING IMPACTING
MOST TAF SITES BY LATE THIS EVENING...WITH THE HEAVIEST SNOWFALL
IS EXPECTED IN THE KSHR VICINITY THROUGH MUCH OF THE DAY. AAG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 034 021/038 022/049 030/056 036/055 035/054 031/049
5/S 33/S 21/B 23/W 43/W 33/W 32/W
LVM 034 018/039 016/048 026/054 032/055 030/054 027/045
4/S 33/S 21/B 24/W 33/W 32/W 33/W
HDN 034 021/038 021/048 028/057 035/056 034/055 030/048
5/S 44/S 21/B 24/W 43/W 43/W 33/W
MLS 034 020/035 021/042 026/054 034/054 032/052 030/046
4/S 34/S 11/B 23/W 43/W 32/W 22/W
4BQ 032 018/032 017/038 024/052 032/051 031/051 028/044
8/S 99/S 21/B 23/W 43/W 33/W 33/W
BHK 031 018/029 018/033 021/048 030/048 029/046 027/040
5/S 66/S 21/B 21/B 33/W 32/W 22/W
SHR 031 019/033 017/042 023/053 031/051 030/052 028/043
8/S 98/S 21/B 23/W 44/W 32/W 43/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT WEDNESDAY NIGHT FOR ZONES 36>38-58.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT
WEDNESDAY NIGHT FOR ZONES 56-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT WEDNESDAY NIGHT FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 16, 2:18 AM MST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
318 AM MDT TUE APR 16 2013
MTZ028>042-056>058-063>068-WYZ098-099-171100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
318 AM MDT TUE APR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW WILL DEVELOP SOUTH OF A LINE FROM FORT SMITH TO
EKALAKA BY EARLY AFTERNOON AND CONTINUE TONIGHT. THE SNOW COULD BE
MODERATE TO HEAVY AT TIMES. THE HEAVIEST SNOW WILL FALL OVER THE
FARTHER SOUTHERN LOCATIONS. SNOW WILL ALSO DEVELOP ALONG THE EAST
SLOPES FROM NYE TO RED LODGE TODAY AND CONTINUE TONIGHT.
VISIBILITIES WILL BECOME REDUCED IN THESE AREAS. ROADS WILL
BECOME SNOW PACKED AND SLICK...MAKING TRAVEL HAZARDOUS. THESE
CONDITIONS WILL POSE A THREAT TO YOUNG LIVESTOCK.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL CONTINUE TO FALL WEDNESDAY FROM FORT SMITH TO EKALAKA
AND AREAS SOUTH. HEAVIEST AMOUNTS WILL FALL OVER THE FARTHER
SOUTHERN LOCATIONS. SNOW WILL ALSO CONTINUE FROM NYE TO RED LODGE.
THE SNOW WILL TAPER OFF WEDNESDAY NIGHT.
TRAVEL WILL BE DIFFICULT IN THESE LOCATIONS AS VISIBILITIES WILL
BE REDUCED AND ROADS SNOW PACKED AND SLICK. THESE CONDITIONS WILL
POSE A THREAT TO YOUNG LIVESTOCK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Red Lodge Foothills
- When
- April 16, 5:00 AM MST to April 17, 10:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
There were numerous reports of 6 to 10 inches of snow across the Red Lodge Foothills area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, April 16 to 30, 2013$171,000 · 8 events
- Hail and Damaging Winds in Ohio, April 16, 2013$3,000 · 2 in hail · 31 events
- Flash Flooding and Hail in Pennsylvania, April 16, 2013$15,000 · 1 in hail · 16 events
- Lightning Strike in Illinois, April 16, 2013$30,000 · 1 event
- Winter Storm in Nebraska, April 16 to 17, 201320 events
- Hail in Indiana, April 16, 20131.75 in hail · 11 events
- Winter Storm in South Dakota, April 16 to 17, 201310 events
- Hail in Kentucky, April 16, 20131 in hail · 8 events
- Hail in Indiana, April 16 to 17, 20131.75 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 16, 2013$2,000 · 1 in hail · 6 events
- Hail in Kentucky, April 16, 20131.75 in hail · 6 events
- Hail in Illinois, April 16, 20131 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441136.